Texas, 2024High Wind in Texas, January 4 to 5, 2024
January 4 to 5, 2024 · NWS MAF · 2 events in 2 counties and zones
A digging trough across the Central Rocky Mountains with an attendant jet streak rounding its base caused westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A digging trough across the Central Rocky Mountains with an attendant jet streak rounding its base caused westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 5:53 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 4, 5:53 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CST Thu Jan 4 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 545 PM CST Thu Jan 4 2024
Have updated the forecast to cancel the High Wind Warning for the
Guadalupe and Delaware Mountains. Wind speeds there have decreased
below Warning criteria, and given the location and trajectory of
the upper level low and trough moving across the region, winds
will continue their downward trend through this evening. The
remainder of the forecast is on track this evening.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 137 PM CST Thu Jan 4 2024
Little change for the short term forecast from the previous
package. Will leave the High Wind Warning for the Guadalupe and
Delaware Mountains unchanged. Upper level low will move across the
area today and tonight moving the low clouds and light
precipitation out of the area to the east by around midnight local
time. Windy conditions across the higher elevations subside by
early tomorrow morning. Drier air in combination with clearer
skies allow Friday morning lows to dip closer to normal with near
freezing temperatures over the Permian Basin and 20s across
southeast New Mexico and the Marfa Plateau.
Any precipitation that falls today and tonight will be minimal
with no accumulations expected. The rest of the short term
forecast is dry. Highs on Friday move closer to normal with
clearer skies and westerly to northwesterly winds taking hold.
Most areas reach into the 50s with 60s along the Rio Grande. Lows
fall back into the upper 20s to low 30s Friday night and into
Saturday morning.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 137 PM CST Thu Jan 4 2024
Models are consistent in the extended forecast period showing a
zonal pattern sending several storm systems across the western
United States and into the Great Plains. The next one is an open
trough due to arrive on Saturday that will push a weak cold front
into the Permian Basin. Temperatures will drop only a few degrees
north of I-10 and hardly any effect will be seen south of I-10.
Temperatures rebound Sunday before a stronger upper low reaches
the South Plains on Monday. The track of the low center is
expected to be too far north to bring any appreciable
precipitation. There are slight chances of mixed precip in the far
northern Permian Basin, Southeast New Mexico, as well as the
higher elevations in the Big Bend...no accumulations are expected.
The low pushes a cold front through on Monday with very windy
conditions both ahead of and behind the front. The direction of
these storms systems is from the west, off the Pacific, and not
south out of Canada so despite the strong and windy storm system
Monday temperatures will not drop too far below normal. No models
are showing a high amplitude buckling of the upper jet that would
unleash arctic air south into West Texas and eastern New Mexico.
Temps warm the remainder of next week until the next modest front
arrives around Thursday.
Hennig
&&
.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Thu Jan 4 2024
Conditions are improving rapidly from west to east, with
precipitation having already ended at area terminals. While MAF is
IFR at issuance, ceilings will quickly improve to VFR by around
01Z, with VFR conditions then prevailing areawide. Gusts will
largely diminish within the first couple hours of the forecast
period, though gusty southwest winds will continue into tonight
for FST. Winds will gradually veer to the west and northwest,
becoming gusty once again around 18Z, with gusts to 20-25kt common
areawide Friday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 33 56 29 52 / 40 0 0 0
Carlsbad 33 56 29 52 / 0 0 0 0
Dryden 35 64 36 63 / 0 0 0 0
Fort Stockton 36 59 36 57 / 0 0 0 0
Guadalupe Pass 30 48 29 46 / 0 0 0 0
Hobbs 29 53 27 48 / 10 0 0 0
Marfa 24 51 23 50 / 0 0 0 0
Midland Intl Airport 33 56 30 52 / 20 0 0 0
Odessa 34 56 30 52 / 10 0 0 0
Wink 34 59 29 55 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...84
LONG TERM....10
AVIATION...84
Hazardous weather outlook, Jan 4, 5:54 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
554 PM CST Thu Jan 4 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
554 PM CST Thu Jan 4 2024 /454 PM MST Thu Jan 4 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
High winds are possible Saturday afternoon through Monday afternoon
in the Guadalupe and Delaware Mountains. Very strong winds possible
nearly region-wide Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 4, 7:38 PM CST to 11:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 4, 8:37 PM CST to January 5, 12:59 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159152, 1159153.